Print this page    •   Back to Web version of article

The Body Covers: The 41st Interscience Conference on Antimicrobial Agents and Chemotherapy

Hepatic and Metabolic Complications of HIV Infection (Poster Session 019)

Coverage provided by Alvan Fisher, M.D.

December 16, 2001


The causes of lipodystrophy remain unclear because many associations and mechanisms have been demonstrated. Recently we have seen an increased interest in disorders of lipid metabolism. This interest would not have occurred if not for the improved survival of people with HIV since the introduction of HAART in 1995/1996.

In the pre-HAART era we did not need to concern ourselves about lipid abnormalities because long-term survival was only hypothetical. In the post-HAART era, long-term survival is no longer hypothetical but a reality and may be affected by non-HIV issues such as hyperlipidemia.

In addition, an aging population of HIV-infected people may contribute to non-HIV causes of disease and death. We have seen major increases in both cholesterol and triglycerides in many patients. Reports have begun to describe an increased risk of cardiac disease in people with HIV.

Triglyceride (TG) elevation may also be a factor in the development of acute pancreatitis. The development of lipodystrophy (LD) has had an impact on adherence and acceptance of HAART and on quality of life for affected individuals.

This study from Spain examines the relationship of TG elevations and the subsequent development of LD in a cohort of 297 patients. They studied 90 patients with an estimated antiretroviral adherence rate over 95%. Two-thirds were men, average age was 38 years, and average follow-up time was over two years (858 days). Sixty-three percent of the patients developed abnormal lipid values after approximately seven to eight months: 21% TG (over 180 mg), 17% cholesterol (over 200), and 24% both.

The authors then looked at the development of LD. They defined LD as present if both patient and physician agreed that fat wasting of face or extremities was present (with or without truncal fat accumulation). They reported a rising prevalence of LD: 9% at 6 months, 19% at 18 months, and 33% at 30 months. This was significantly associated with elevations of triglyceride, but not cholesterol, at 6 months. They stated that these TG elevations paralleled and sometimes preceded the development of LD.

So what does this mean? Are TG elevations the cause, the effect or just an association with LD? Well, unfortunately, this study does not answer this question. We know that TG elevations (and for that matter cholesterol elevations) are quite common and may lead to problems as in HIV-negative patients. We also are aware that LD is also very common in HIV patients.

But we do not know from this study (or from other studies) the relationship of lipid disorders and LD. We also can't be certain that these patients all had lipodystrophy since the definition used may not be reproducible. I believe that LD is due to several causes that may occur simultaneously and affect different people in different ways. The challenge for the future is to identify these causes and attempt to intervene in a cause-based manner.


Previous | Next Session

Tell us what you think of The Body's conference coverage!




This article was provided by TheBodyPRO.com. Copyright Body Health Resources Corporation. All rights reserved.

You can find this article online by typing the following address into your Web browser:
http://www.thebody.com/content/art15694.html

Please Note: Knowledge about HIV changes rapidly. Note the date of this article's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this article.

General Disclaimer: The Body is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through The Body should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your healthcare provider.